Alert archive / Kentucky / Flash Flood Warnings in 2019
Flash Flood Warning 8, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Jun 6, 2019, 7:21 PM EDT for 5 counties in Kentucky. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 6, 2019, 7:21 PM EDT (23:21 UTC)
- Expired
- Jun 6, 2019, 10:15 PM EDT
- In force
- 3 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Bath County, KY, Elliott County, KY, Menifee County, KY, Morgan County, KY, Rowan County, KY
The radar
The Jackson,KY radar (KJKL), 61 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 6, 8:04 PM EDT | FLASH FLOOD | 5 N Frenchburg, KY | WATER WAS REPORTED OVER HWY 36 ALONG THE MENIFEE/BATH COUNTY LINE, MAKING IT IMPASSABLE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 43 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.4 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1018 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
943
WGUS53 KJKL 062321
FFWJKL
KYC011-063-165-175-205-070215-
/O.NEW.KJKL.FF.W.0008.190606T2321Z-190607T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service JACKSON KY
721 PM EDT Thu Jun 6 2019
The National Weather Service in JACKSON KY has issued a
* Flash Flood Warning for...
Southeastern Bath County in east central Kentucky...
Northwestern Morgan County in southeastern Kentucky...
Northern Menifee County in east central Kentucky...
Southern Rowan County in east central Kentucky...
Southwestern Elliott County in east central Kentucky...
* Until 1015 PM EDT.
* At 721 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen, with locally higher amounts. Flash flooding is
expected to begin shortly.
* Some locations that will experience flooding include...
Morehead, Frenchburg, Salt Lick, Zag, Fannin Valley, Elliottville,
Olympia Springs, Yale, Lick Branch, Christy, Bangor and Ratlitt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route. Turn around, don't drown.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 3822 8320 3793 8316 3797 8376 3812 8374
3821 8328 3819 8326 3819 8324 3822 8322
$$
JMW1 follow-up statement
099
WGUS73 KJKL 070210
FFSJKL
Flash Flood Statement
National Weather Service JACKSON KY
1010 PM EDT Thu Jun 6 2019
KYC011-063-165-175-205-070220-
/O.EXP.KJKL.FF.W.0008.000000T0000Z-190607T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bath KY-Morgan KY-Menifee KY-Rowan KY-Elliott KY-
1010 PM EDT Thu Jun 6 2019
...THE FLASH FLOOD WARNING FOR SOUTHEASTERN BATH...NORTHWESTERN
MORGAN...NORTHERN MENIFEE...SOUTHERN ROWAN AND SOUTHWESTERN ELLIOTT
COUNTIES WILL EXPIRE AT 1015 PM EDT...
The heavy rain has ended and flood waters have receded. Flooding is
no longer expected to pose a threat. Please continue to heed any
remaining road closures.
LAT...LON 3822 8320 3793 8316 3797 8376 3812 8374
3821 8328 3819 8326 3819 8324 3822 8322
$$
JMWWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 6, 4:32 PM EDT, 2 hours 49 minutes earlier.
Area forecast discussion, Jun 6, 4:32 PM EDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 432 PM EDT Thu Jun 6 2019 .SHORT TERM...(This evening through Friday night) Issued at 432 PM EDT THU JUN 6 2019 Current surface analysis shows a slow-moving cold front over Ohio and Indiana progressing southward. This front is expected to stall over Kentucky and linger through Friday. A low pressure system will also make its way towards the Tennessee Valley from the ARKLATEX region during this time. Aloft, a cutoff low will progress from the central Plains eastward towards the Tennessee Valley and lower Ohio Valley. These dynamics will keep showers in the forecast through the short term. GFS model soundings show PWATs generally between 1.7 and 1.8 inches. This, coupled with slow storm motion, will increase the threat for localized flash flooding through the start of the weekend. Furthermore, there will be sufficient instability for chances of afternoon/evening thunderstorms though Saturday as well. Present radar shows convection concentrated south of the Mountain Parkway, in the Cumberland Basin region and in southeastern Kentucky. The Hi-Res models indicate that most of the shower activity will continue in this area this evening. An uptick in showers is then expected tomorrow afternoon. With surface low pressure as well as an upper level cutoff low progressing towards the region, chances of showers will persist through Saturday morning. Lastly, high temperatures will generally be in the upper 70s, with lows in the mid 60s through the beginning of the weekend. .LONG TERM...(Saturday through Thursday) Issued at 355 PM EDT THU JUN 6 2019 Low pressure across Dixie Alley into the Tennessee Valley will keep daily shower/storm chances in the offing this weekend through Monday. Chances will peak during the afternoon and early evening as instability builds coincident with diabatic heating. However, given precipitable water values of 1.75-2" and a nearby quasi-stationary frontal boundary along with upper level cyclonic flow, cannot rule out a shower or storm at any time. Deep layer shear looks a little better for Sunday, pushing 20-25 knots, perhaps allowing for slightly more organized convection compared to Saturday. The much greater threat will be for training storms and repeated rounds of moderate to heavy rainfall, thus leading to possible high water issues. Given the convective nature of this precipitation and isolated nature of any flooding problems, will continue to hold off on the issuance of any headlines at this time. Monday will bring another widespread dose of rainfall to eastern Kentucky as a cool front approaches, courtesy of a northern stream trough phasing with the now open southern originating wave. Surface ridging building in from the north should bring drier conditions for Tuesday. Introduced PoPs for Wednesday as models show some consistency on a northern stream wave drawing north at least some moisture. Differences then begin to arise as to how much northern stream troughing can dig across the region, versus how fast western CONUS ridging can spread east. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) ISSUED AT 225 PM EDT THU JUN 6 2019 With a surface cold front over northern Kentucky moving south, shower activity has increased this afternoon in the southern portion of the state. With the decline of daytime heating, expecting thunderstorm chances to dwindle into the evening. However, the front is expected to stall over southern Kentucky by tomorrow morning, keeping chances of showers area-wide through the end of the TAF period. Included VCTS for SME and LOZ sites since these are currently experiencing thunderstorms. But, it is possible for JKL to see VCTS later this afternoon. Did keep mention of at least VCSH for all other TAF sites through this evening. Lowering VIS is also possible in the heavier showers and storms. The other concern will be lowering CIGs to MVFR towards dawn. Also, uncertainty exists if CIGs will recover tomorrow afternoon for areas south of the Mountain Parkway. However, confidence is increasing that VFR conditions will return for areas in the far north by tomorrow afternoon. Lastly, winds will be light and variable through this afternoon, with higher winds expected in thunderstorms. Winds will then be calm overnight before they become more easterly and increase to be around 5 knots tomorrow afternoon. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...CGAL LONG TERM...GUSEMAN AVIATION...CGAL
Hazardous weather outlook, Jun 6, 4:01 PM EDT, 3 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 401 PM EDT Thu Jun 6 2019 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-072315- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 401 PM EDT Thu Jun 6 2019 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Late this Afternoon through Tonight. Thunderstorms are expected late this afternoon through this evening. Some storms may produce heavy rainfall. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorms will be possible at times from Friday through Monday. Any storms that develop during this time could produce locally heavy rainfall leading to a flash flood threat. Thunderstorms will be possible again on Wednesday. .SPOTTER INFORMATION STATEMENT... Spotters are requested to report any flooding. CGAL/GUSEMAN
In the hours before
Local storm report, Jun 6, 5:48 PM EDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
548 PM EDT THU JUN 6 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0547 PM FLASH FLOOD BRODHEAD 37.40N 84.42W
06/06/2019 ROCKCASTLE KY EMERGENCY MNGR
WATER IN RESIDENCES AND BUSINESSES THROUGH BROADHEAD. A
SWIFT RESCUE ONGOING AT HWY 1505 TO SAVE DOGS IN KENNEL.
&&
JMWIXLocal storm report, Jun 6, 5:59 PM EDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
559 PM EDT THU JUN 6 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0557 PM FLASH FLOOD BRODHEAD 37.40N 84.42W
06/06/2019 ROCKCASTLE KY EMERGENCY MNGR
REPORTS OF WATER AT A TRAILER PARK UP TO THE
TRAILERS...CONFIRMED BY PICTURES FROM TRAINED SPOTTER.
ALSO PICTURES OF CREEK OUT OF BANKS MAKING ROADS
IMPASSABLE AND SUBMERGING VEHICLES.
&&
JMWIXLocal storm report, Jun 6, 6:32 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
632 PM EDT THU JUN 6 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM FLOOD 1 SE ALPHORETTA 37.55N 82.75W
06/06/2019 FLOYD KY EMERGENCY MNGR
A ROAD WAS REPORTED TO BE IMPASSABLE LIKELY DUE TO
STANDING WATER.
&&
JPLocal storm report, Jun 6, 6:44 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
644 PM EDT THU JUN 6 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0628 PM FLASH FLOOD SLADE 37.79N 83.71W
06/06/2019 POWELL KY NWS EMPLOYEE
MULTIPLE LOCATIONS NEAR OR ALONG HWY 11 IN SLADE HAVE AT
LEAST 6 INCHES OF WATER GOING ACROSS IT. ALSO THERE ARE
CARS PARTIALLY SUBMERGED NEAR LITTLE ABNERS HOTEL AND
MIGUELS RESTAURANT.
&&
JMWIXLocal storm report, Jun 6, 6:54 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
654 PM EDT THU JUN 6 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0649 PM FLASH FLOOD 1 NW SEE 37.80N 83.75W
06/06/2019 POWELL KY FIRE DEPT/RESCUE
POWELL COUNTY FIRE AS WELL AS SEARCH AND RESCUE ARE
RESPONDING TO A WATER RESCUE AT THE 5900 BLOCK OF HIGH
ROCK ROAD. 2 PERSONS TRAPPED IN VEHICLE BY FLASH
FLOODING.
&&
JMWIXLocal storm report, Jun 6, 7:07 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
707 PM EDT THU JUN 6 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0707 PM FLASH FLOOD NNE ROGERS CHAPEL 37.78N 83.78W
06/06/2019 POWELL KY 911 CALL CENTER
POWELL COUNTY DISPATCHED CALLED TO REPORT HOUSES
SURROUNDED BY WATER TRAPPING PEOPLE INSIDE, AND MULTIPLE
WATER RESCUES ONGOING.
&&
JMWIXThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 8:04 PM EDT | Special Weather Statement | JKL | Breathitt | 26 min |
| Jun 5, 8:08 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Perry | 35 min |
| Jun 5, 8:15 PM EDT | Severe Thunderstorm Warning | JKL | Bath, Fleming | 45 min |
| Jun 5, 8:33 PM EDT | Special Weather Statement | JKL | Floyd | 42 min |
| Jun 5, 8:39 PM EDT | Special Weather Statement | JKL | Knott | 51 min |
| Jun 5, 8:41 PM EDT | Severe Thunderstorm Warning | JKL | Bath, Fleming, Montgomery, Rowan | 34 min |
| Jun 5, 8:52 PM EDT | Special Weather Statement | JKL | Owsley | 53 min |
| Jun 5, 9:02 PM EDT | Special Weather Statement | JKL | Rowan | 43 min |
| Jun 5, 9:07 PM EDT | Severe Thunderstorm Warning | JKL | Bath, Montgomery | 38 min |
| Jun 5, 9:10 PM EDT | Special Weather Statement | JKL | Bath | 50 min |
| Jun 5, 9:17 PM EDT | Severe Thunderstorm Warning | JKL | Bath | 28 min |
| Jun 5, 9:20 PM EDT | Special Weather Statement | JKL | Rowan | 40 min |
| Jun 5, 9:29 PM EDT | Severe Thunderstorm Warning | JKL | Bath, Elliott, Menifee, Montgomery, Morgan, Powell and 2 more | 31 min |
| Jun 5, 9:52 PM EDT | Special Weather Statement | JKL | Estill, Lee, Wolfe | 23 min |
| Jun 5, 9:58 PM EDT | Special Weather Statement | JKL | Elliott, Morgan | 47 min |
| Jun 5, 10:02 PM EDT | Areal Flood Advisory | JKL | Bath, Elliott, Fleming, Johnson, Magoffin, Menifee and 3 more | 3 hr |
| Jun 5, 10:17 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Lee, Wolfe | 43 min |
| Jun 5, 10:30 PM EDT | Special Weather Statement | JKL | Floyd, Johnson, Magoffin, Martin | 45 min |
| Jun 5, 10:43 PM EDT | Special Weather Statement | JKL | Jackson, Lee, Owsley | 47 min |
| Jun 5, 10:57 PM EDT | Special Weather Statement | JKL | Breathitt | 33 min |
| Jun 5, 11:14 PM EDT | Areal Flood Advisory | JKL | Breathitt, Jackson, Lee, Owsley | 3 hr |
| Jun 6, 12:31 AM EDT | Special Weather Statement | JKL | Perry | 44 min |
| Jun 6, 4:19 PM EDT | Areal Flood Advisory | JKL | Wayne | 3 hr |
| Jun 6, 4:29 PM EDT | Areal Flood Advisory | JKL | Jackson, Laurel, Rockcastle | 4 hr |
| Jun 6, 5:12 PM EDT | Flash Flood Warning | JKL | Jackson, Laurel, Pulaski, Rockcastle | 4 hr |
| Jun 6, 5:27 PM EDT | Areal Flood Advisory | JKL | Breathitt, Floyd, Knott, Letcher, Magoffin, Pike | 4 hr |
| Jun 6, 5:33 PM EDT | Flash Flood Warning | JKL | Floyd, Letcher, Pike | 3 hr |
| Jun 6, 6:10 PM EDT | Areal Flood Advisory | JKL | Breathitt, Floyd, Johnson, Knott, Magoffin, Pike | 4 hr |
| Jun 6, 6:12 PM EDT | Areal Flood Advisory | JKL | Estill, Lee, Menifee, Morgan, Powell, Wolfe | 3 hr |
| Jun 6, 6:30 PM EDT | Flash Flood Warning | JKL | Estill, Lee, Menifee, Powell, Wolfe | 3 hr |
| Jun 6, 6:47 PM EDT | Areal Flood Advisory | JKL | Floyd, Johnson, Magoffin, Martin, Morgan, Pike | 3 hr |
| Jun 6, 7:08 PM EDT | Areal Flood Advisory | JKL | Bath, Elliott, Menifee, Morgan, Rowan | 4 hr |
Nearby
Flash Flood Warnings in Kentucky, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.